Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Transition fronts for the Fisher-KPP equation


Authors: François Hamel and Luca Rossi
Journal: Trans. Amer. Math. Soc. 368 (2016), 8675-8713
MSC (2010): Primary 35B40, 35K57, 35B08, 35C07
DOI: https://doi.org/10.1090/tran/6609
Published electronically: January 26, 2016
MathSciNet review: 3551585
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with transition fronts for reaction-diffusion equations of the Fisher-KPP type. Basic examples of transition fronts connecting the unstable steady state to the stable one are the standard traveling fronts, but the class of transition fronts is much larger and the dynamics of the solutions of such equations is very rich. In the paper, we describe the class of transition fronts and we study their qualitative dynamical properties. In particular, we characterize the set of their admissible asymptotic past and future speeds and their asymptotic profiles and we show that the transition fronts can only accelerate. We also classify the transition fronts in the class of measurable superpositions of standard traveling fronts.


References [Enhancements On Off] (What's this?)

  • [1] Sigurd Angenent, The zero set of a solution of a parabolic equation, J. Reine Angew. Math. 390 (1988), 79-96. MR 953678 (89j:35015), https://doi.org/10.1515/crll.1988.390.79
  • [2] D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math. 30 (1978), no. 1, 33-76. MR 511740 (80a:35013), https://doi.org/10.1016/0001-8708(78)90130-5
  • [3] Michaël Bages, Patrick Martinez, and Jean-Michel Roquejoffre, How travelling waves attract the solutions of KPP-type equations, Trans. Amer. Math. Soc. 364 (2012), no. 10, 5415-5468. MR 2931334, https://doi.org/10.1090/S0002-9947-2012-05554-1
  • [4] Henri Berestycki and François Hamel, Front propagation in periodic excitable media, Comm. Pure Appl. Math. 55 (2002), no. 8, 949-1032. MR 1900178 (2003d:35139), https://doi.org/10.1002/cpa.3022
  • [5] Henri Berestycki and François Hamel, Generalized travelling waves for reaction-diffusion equations, Perspectives in nonlinear partial differential equations, Contemp. Math., vol. 446, Amer. Math. Soc., Providence, RI, 2007, pp. 101-123. MR 2373726 (2009k:35135), https://doi.org/10.1090/conm/446/08627
  • [6] Henri Berestycki and François Hamel, Generalized transition waves and their properties, Comm. Pure Appl. Math. 65 (2012), no. 5, 592-648. MR 2898886, https://doi.org/10.1002/cpa.21389
  • [7] Maury Bramson, Convergence of solutions of the Kolmogorov equation to travelling waves, Mem. Amer. Math. Soc. 44 (1983), no. 285, iv+190. MR 705746 (84m:60098), https://doi.org/10.1090/memo/0285
  • [8] Yihong Du and Hiroshi Matano, Convergence and sharp thresholds for propagation in nonlinear diffusion problems, J. Eur. Math. Soc. (JEMS) 12 (2010), no. 2, 279-312. MR 2608941 (2011j:35123), https://doi.org/10.4171/JEMS/198
  • [9] Arnaud Ducrot, Thomas Giletti, and Hiroshi Matano, Existence and convergence to a propagating terrace in one-dimensional reaction-diffusion equations, Trans. Amer. Math. Soc. 366 (2014), no. 10, 5541-5566. MR 3240934, https://doi.org/10.1090/S0002-9947-2014-06105-9
  • [10] Ute Ebert and Wim van Saarloos, Front propagation into unstable states: universal algebraic convergence towards uniformly translating pulled fronts, Phys. D 146 (2000), no. 1-4, 1-99. MR 1787406 (2002e:35113), https://doi.org/10.1016/S0167-2789(00)00068-3
  • [11] Paul C. Fife, Mathematical aspects of reacting and diffusing systems, Lecture Notes in Biomathematics, vol. 28, Springer-Verlag, Berlin-New York, 1979. MR 527914 (80g:35001)
  • [12] Paul C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch. Ration. Mech. Anal. 65 (1977), no. 4, 335-361. MR 0442480 (56 #862)
  • [13] R. A. Fisher, The advance of advantageous genes, Ann. Eugenics 7 (1937), 335-369.
  • [14] Jimmy Garnier, Thomas Giletti, and Gregoire Nadin, Maximal and minimal spreading speeds for reaction diffusion equations in nonperiodic slowly varying media, J. Dynam. Differential Equations 24 (2012), no. 3, 521-538. MR 2964791, https://doi.org/10.1007/s10884-012-9254-5
  • [15] Thomas Giletti, Convergence to pulsating traveling waves with minimal speed in some KPP heterogeneous problems, Calc. Var. Partial Differential Equations 51 (2014), no. 1-2, 265-289. MR 3247389, https://doi.org/10.1007/s00526-013-0674-9
  • [16] François Hamel and Grégoire Nadin, Spreading properties and complex dynamics for monostable reaction-diffusion equations, Comm. Partial Differential Equations 37 (2012), no. 3, 511-537. MR 2889561, https://doi.org/10.1080/03605302.2011.647198
  • [17] François Hamel and Nikolaï Nadirashvili, Travelling fronts and entire solutions of the Fisher-KPP equation in $ {\mathbb{R}}^N$, Arch. Ration. Mech. Anal. 157 (2001), no. 2, 91-163. MR 1830037 (2002d:35090), https://doi.org/10.1007/PL00004238
  • [18] François Hamel, James Nolen, Jean-Michel Roquejoffre, and Lenya Ryzhik, A short proof of the logarithmic Bramson correction in Fisher-KPP equations, Netw. Heterog. Media 8 (2013), no. 1, 275-289. MR 3043938, https://doi.org/10.3934/nhm.2013.8.275
  • [19] François Hamel and Lionel Roques, Fast propagation for KPP equations with slowly decaying initial conditions, J. Differential Equations 249 (2010), no. 7, 1726-1745. MR 2677813 (2011h:35141), https://doi.org/10.1016/j.jde.2010.06.025
  • [20] François Hamel and Lionel Roques, Uniqueness and stability properties of monostable pulsating fronts, J. Eur. Math. Soc. (JEMS) 13 (2011), no. 2, 345-390. MR 2746770 (2011m:35177), https://doi.org/10.4171/JEMS/256
  • [21] François Hamel and Luca Rossi, Admissible speeds of transition fronts for nonautonomous monostable equations, SIAM J. Math. Anal. 47 (2015), no. 5, 3342-3392. MR 3395128, https://doi.org/10.1137/140995519
  • [22] Jianhua Huang and Wenxian Shen, Speeds of spread and propagation of KPP models in time almost and space periodic media, SIAM J. Appl. Dyn. Syst. 8 (2009), no. 3, 790-821. MR 2533625 (2010h:35192), https://doi.org/10.1137/080723259
  • [23] Yoshinori Kametaka, On the nonlinear diffusion equation of Kolmogorov-Petrovskii-Piskunov type, Osaka J. Math. 13 (1976), no. 1, 11-66. MR 0422875 (54 #10861)
  • [24] A. N. Kolmogorov, I. G. Petrovsky, and N. S. Piskunov, Étude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bull. Univ. État Moscou, Sér. Internat. A 1 (1937), 1-26.
  • [25] Ka-Sing Lau, On the nonlinear diffusion equation of Kolmogorov, Petrovsky, and Piscounov, J. Differential Equations 59 (1985), no. 1, 44-70. MR 803086 (87g:35037), https://doi.org/10.1016/0022-0396(85)90137-8
  • [26] Xing Liang and Xiao-Qiang Zhao, Asymptotic speeds of spread and traveling waves for monotone semiflows with applications, Comm. Pure Appl. Math. 60 (2007), no. 1, 1-40. MR 2270161 (2007i:37144), https://doi.org/10.1002/cpa.20154
  • [27] Xing Liang and Xiao-Qiang Zhao, Spreading speeds and traveling waves for abstract monostable evolution systems, J. Funct. Anal. 259 (2010), no. 4, 857-903. MR 2652175 (2012f:35049), https://doi.org/10.1016/j.jfa.2010.04.018
  • [28] Hiroshi Matano, Convergence of solutions of one-dimensional semilinear parabolic equations, J. Math. Kyoto Univ. 18 (1978), no. 2, 221-227. MR 501842 (80a:35016)
  • [29] H. Matano, talks at various conferences.
  • [30] J. D. Murray, Mathematical biology. II, 3rd ed., Interdisciplinary Applied Mathematics, vol. 18, Springer-Verlag, New York, 2003. Spatial models and biomedical applications. MR 1952568 (2004b:92001)
  • [31] Grégoire Nadin, Traveling fronts in space-time periodic media, J. Math. Pures Appl. (9) 92 (2009), no. 3, 232-262 (English, with English and French summaries). MR 2555178 (2010i:35193), https://doi.org/10.1016/j.matpur.2009.04.002
  • [32] Grégoire Nadin, Critical travelling waves for general heterogeneous one-dimensional reaction-diffusion equations, Ann. Inst. H. Poincaré Anal. Non Linéaire 32 (2015), no. 4, 841-873. MR 3390087, https://doi.org/10.1016/j.anihpc.2014.03.007
  • [33] Grégoire Nadin and Luca Rossi, Propagation phenomena for time heterogeneous KPP reaction-diffusion equations, J. Math. Pures Appl. (9) 98 (2012), no. 6, 633-653 (English, with English and French summaries). MR 2994696, https://doi.org/10.1016/j.matpur.2012.05.005
  • [34] James Nolen, Matthew Rudd, and Jack Xin, Existence of KPP fronts in spatially-temporally periodic advection and variational principle for propagation speeds, Dyn. Partial Differ. Equ. 2 (2005), no. 1, 1-24. MR 2142338 (2006h:35129), https://doi.org/10.4310/DPDE.2005.v2.n1.a1
  • [35] D. H. Sattinger, On the stability of waves of nonlinear parabolic systems, Advances in Math. 22 (1976), no. 3, 312-355. MR 0435602 (55 #8561)
  • [36] Wenxian Shen, Dynamical systems and traveling waves in almost periodic structures, J. Differential Equations 169 (2001), no. 2, 493-548. Special issue in celebration of Jack K. Hale's 70th birthday, Part 4 (Atlanta, GA/Lisbon, 1998). MR 1808473 (2003b:37124), https://doi.org/10.1006/jdeq.2000.3906
  • [37] Wenxian Shen, Traveling waves in diffusive random media, J. Dynam. Differential Equations 16 (2004), no. 4, 1011-1060. MR 2110054 (2005k:35230), https://doi.org/10.1007/s10884-004-7832-x
  • [38] Wenxian Shen, Variational principle for spreading speeds and generalized propagating speeds in time almost periodic and space periodic KPP models, Trans. Amer. Math. Soc. 362 (2010), no. 10, 5125-5168. MR 2657675 (2011h:35162), https://doi.org/10.1090/S0002-9947-10-04950-0
  • [39] Wenxian Shen, Existence, uniqueness, and stability of generalized traveling waves in time dependent monostable equations, J. Dynam. Differential Equations 23 (2011), no. 1, 1-44. MR 2772198 (2012d:35177), https://doi.org/10.1007/s10884-010-9200-3
  • [40] Wenxian Shen, Existence of generalized traveling waves in time recurrent and space periodic monostable equations, J. Appl. Anal. Comput. 1 (2011), no. 1, 69-93. MR 2881848
  • [41] N. Shigesada, K. Kawasaki, Biological Invasions: Theory and Practice, Oxford Series in Ecology and Evolution, Oxford: Oxford UP, 1997.
  • [42] Nanako Shigesada, Kohkichi Kawasaki, and Ei Teramoto, Traveling periodic waves in heterogeneous environments, Theoret. Population Biol. 30 (1986), no. 1, 143-160. MR 850456 (87h:92086), https://doi.org/10.1016/0040-5809(86)90029-8
  • [43] Kōhei Uchiyama, The behavior of solutions of some nonlinear diffusion equations for large time, J. Math. Kyoto Univ. 18 (1978), no. 3, 453-508. MR 509494 (80g:35016)
  • [44] Hans F. Weinberger, On spreading speeds and traveling waves for growth and migration models in a periodic habitat, J. Math. Biol. 45 (2002), no. 6, 511-548. MR 1943224 (2004b:92043a), https://doi.org/10.1007/s00285-002-0169-3
  • [45] Eiji Yanagida, Irregular behavior of solutions for Fisher's equation, J. Dynam. Differential Equations 19 (2007), no. 4, 895-914. MR 2357530 (2009d:35168), https://doi.org/10.1007/s10884-007-9096-8
  • [46] Andrej Zlatoš, Transition fronts in inhomogeneous Fisher-KPP reaction-diffusion equations, J. Math. Pures Appl. (9) 98 (2012), no. 1, 89-102. MR 2935371, https://doi.org/10.1016/j.matpur.2011.11.007

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35B40, 35K57, 35B08, 35C07

Retrieve articles in all journals with MSC (2010): 35B40, 35K57, 35B08, 35C07


Additional Information

François Hamel
Affiliation: Aix Marseille Université, CNRS, Centrale Marseille, Institut de Mathématiques de Marseille, UMR 7373, 13453 Marseille, France

Luca Rossi
Affiliation: Dipartimento di Matematica P. e A., Università di Padova, via Trieste 63, 35121 Padova, Italy
Address at time of publication: CNRS, UMR 8557, Centre d’Analyse et de Mathématique Sociales, 75244 Paris Cedex 13, France
Email: luca.rossi@ehess.fr

DOI: https://doi.org/10.1090/tran/6609
Received by editor(s): April 10, 2014
Received by editor(s) in revised form: October 30, 2014
Published electronically: January 26, 2016
Additional Notes: This work was carried out in the framework of the Labex Archimède (ANR-11-LABX-0033) and of the A*MIDEX project (ANR-11-IDEX-0001-02), funded by the “Investissements d’Avenir” French government program managed by the French National Research Agency (ANR). The research leading to these results also received funding from the European Research Council under the European Union’s Seventh Framework Programme (FP/2007-2013) / ERC Grant Agreement n.321186 - ReaDi - Reaction-Diffusion Equations, Propagation and Modelling and from Italian GNAMPA-INdAM. Part of this work was carried out during visits by the first author to the Departments of Mathematics of the University of California, Berkeley, of Stanford University and of the Università di Padova, whose hospitality is thankfully acknowledged.
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society